Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 171, NWS Louisville, KY

June 12, 2002Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 12, 2002, 4:59 PM EDT for Nelson County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Jun 12, 2002, 5:45 PM EDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Nelson County, KY

The radar

The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 122059
SVRSDF
KYC179-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HIGHGROVE TO 11 MILES SOUTHWEST
  OF BOSTON...OR FROM 23 MILES SOUTHEAST OF LOUISVILLE TO 36 MILES
  SOUTH OF LOUISVILLE...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIRFIELD...COXS CREEK...BOSTON AROUND 505 PM EDT
  BLOOMFIELD...NAZARETH...BARDSTOWN AROUND 510 PM EDT
  NEW HAVEN...BALLTOWN AROUND 515 PM EDT
  CHAPLIN...HOWARDSTOWN AROUND 520 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 12, 3:10 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUN 12 2002

VERY WARM AND HUMID AIR MASS REMAINS IN PLACE THIS AFTERNOON...AS
WE AWAIT THE MOVEMENT SOUTH AND EAST OF A SIGNIFICANT TROUGH FROM
SOUTHERN MANITOBA. MEANDERING FRONT SITUATED EAST WEST ACROSS
SOUTHERN GREAT LAKES WILL BE FORCED A BIT SOUTH AS THE UPPER TROUGH
TRACKS SOUTHEAST THROUGH THURSDAY.

NATURALLY QUESTIONS EXIST ON RAIN CHANCES AND AMOUNTS...THEN TIMING
OF TEMPERATURE CHANGES THAT WILL OCCUR AS TROUGH FORCES COLD FRONT
THROUGH SOME TIME THURSDAY. AS NORTHWEST FLOW BECOMES ESTABLISHED...
OTHER QUESTIONS WILL CONCERN SHOWER CHANCES IN COLD AIR AS UPPER
TROUGH MOVES ONLY SLOWLY EAST FRIDAY INTO SATURDAY.

MODELS NOT IN BAD AGREEMENT...THOUGH THEY VARY SOME ON WHERE MAXIMUM
PRECIPITATION WILL OCCUR AND WHEN. AS TROUGH MOVES SOUTHEAST
TONIGHT...FEEL HIGHEST POPS WILL BE OVER NORTH HALF OF KENTUCKY AND
SOUTHERN INDIANA...WHERE LIKELY POPS WILL BE FORECAST. WILL KEEP
CHANCE POPS ACROSS SOUTH...WITH LIKELY ALL SECTIONS THURSDAY.

TEMPERATURES NOT AS DIFFICULT FOR TONIGHT...WITH LOWS NOT FAR FROM
70 ANYWHERE...WHETHER FROM COOLING IN DRIER AIR OR FROM STORMS.
WARMING ON THURSDAY WILL BE AFFECTED BY AMOUNT OF CLOUDS AND SHOWERS/
STORMS. BUT DID NOT STRAY MUCH FROM GUIDANCE OF GOING FORECAST.

BEYOND THIS MODELS BRING REINFORCING COOL AIR LATE IN WEEKEND INTO
NEXT WEEK. SHOWERS WILL BE SCATTERED ACROSS FORECAST AREA AS NEXT
FRONT DROPS THROUGH MONDAY INTO TUESDAY.

SO A LATE SPRING EPISODE IS IN THE OFFING...WITH A CHANCE TO TURN
OFF THE AIR CONDITIONER. ANY BREAK FROM HERE ON IN WILL BE GLADLY
ACCEPTED.

.SDF...NONE.
REITMEYER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.